DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Elevated thyroid-stimulating hormone in a 65-year-old patient with phenytoin toxicity.

Author(s): Collins RJ

Affiliation(s): Geriatric Pharmacotherapy Program, School of Pharmacy, Virginia Commonwealth University, Richmond, VA 23298, USA. rjcollins@vcu.edu

Publication date & source: 2008-08, Consult Pharm., 23(8):610-3.

Publication type: Case Reports

Phenytoin has a narrow therapeutic range and exhibits concentration-dependent kinetics within this therapeutic window. Therefore, small changes in dose or metabolism can have a large effect on serum concentrations. Therapeutic drug monitoring may be helpful in identifying drug toxicity. A 65-year-old male with a history of hydrocephalus was admitted for generalized weakness and altered mental status. Laboratory testing revealed an elevated phenytoin level, and the patient's phenytoin was discontinued. Further laboratory tests led to the diagnosis of hypothyroidism, and treatment was initiated. The complicated interaction between phenytoin and thyroid hormones is described. Pharmacists can play a role in therapeutic drug monitoring and the identification of drug-disease interactions. Pharmacist drug counseling can help patients and family members identify adverse effects and toxicity and know when to seek medical assistance.

Page last updated: 2009-02-08

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017